Sensitivity to Medications. Side effects.

Go down

Sensitivity to Medications.  Side effects. Empty Sensitivity to Medications. Side effects.

Post  Paradox on Mon Jul 05, 2010 10:38 pm

I had wicked reactions to Topamax. Prednisone drives me bonkers. If a drug has the remote side effect to effect me emotionally it will. Most recently I'm finding it with tri-cyclic.

I recently tried Doxepin. It worked wonders on the migraines but after a couple months on it I was an emotional mess. Crying hysterically, imagining slights...I was miserable. So the Dr. Took me off. After being off for six weeks he tried me on Pamelor another tri-cyclic. Since I had success with my migraines he didn't want to abandon this class of drug completely.

This time the reaction was even swifter...after a week the tears came. Poor hubby, he couldn't say anything without me taking it wrong and wailing that he didn't love me anymore.

I'm curious about what my new Dr calls my "sensitivity to chemicals". When I was in High School I was bitten by a bee. It stung but that was it. In college I was bitten again and went into anaphylactic shock. The first bite had made me sensitive. I now have to carry a shot with me in case I get stung again.

Does my body do the same thing with drugs that I'm exposed to? It seems odd to me that the reaction would be so swift at a very low dose.

I don't think it's a placebo effect. I want these drugs to work. In fact at first I thought my reaction to the doxepin was actually caused by the Chantix I was also on so I tried the doxepin again after I went off both the Doxepin and Chantix. I was so disappointed and surprised when the crying started again.

I'm on HRT to the emotional outbursts are not related to menopause. Plus, shortly after I stop taking the meds the outbursts stop.

So many of us seem to have side effects to preventatives. Is it just the nature of the beast (ie the meds) or because our brains are hardwired to be jittery? Crying or Very sad
Paradox
Paradox

Posts : 1698
Join date : 2009-12-03
Location : Midwest

Back to top Go down

Sensitivity to Medications.  Side effects. Empty Re: Sensitivity to Medications. Side effects.

Post  lostinobx on Tue Jul 06, 2010 6:07 am

Hi Charlotte,

I am fortunate that I very rarely have any side effects with my medications. I did have a little weight gain with Lyrica and Lexapro. I also had some tingling and short term memory loss with Topomax, but that went away after a few weeks.

I'm not sure I know the answer to your question. I would be curious to know how many people do have side effects and how many don't? I would hope that it would be the latter. At least then the majority of people would be getting some benefits of the meds that they are taking.

Interesting.

lostinobx

Posts : 149
Join date : 2010-06-14
Age : 57
Location : Chester, VA

Back to top Go down

Sensitivity to Medications.  Side effects. Empty extra sensitive to side effects

Post  charmed quark on Tue Jul 06, 2010 6:52 am

Anything that caused cognitive side effects is almost intolerable to me. I've had a lot of problems with all the neuroleptics like Topamax and Neurontin. But many other migraine meds cuase me problems.

I seem to get side effects from most drugs. I remember my physician getting pissed at me because I got severe dizziness and other problems with one of the beta blockers. He said I was taking a "pediatric dosage" and shouldn't have any side effects.

Over the years I've found that I need about 1/3rd to 1/2 the dosage of most drugs to get the desired effect. Sometimes this comes in useful as a standard dosage of ibuprofin does wonders for me. On the other hand, it doesn't take much alcohol to make me feel ill.

I don't know if I have a liver problem that slows down the break down of many drugs or if it is genetic. There are several ethnic groups, for instance, that have trouble metabolizing alcohol. I know I probably have that from my father's side of the family.

charmed quark

Posts : 273
Join date : 2009-12-23

Back to top Go down

Sensitivity to Medications.  Side effects. Empty Re: Sensitivity to Medications. Side effects.

Post  Jewishmother on Tue Jul 06, 2010 7:05 am

I also have found that I have a sensitivity to most meds and so now have decided to be med-free for a while. I can take most drugs for a day or two but then the side effects hit (hallucinated even on antibiotics) - the current theory from a pharmacist friend of mine is that I don't metabolize the drugs well and so they stay in my system too long and their "toxicity" or side effects build up. So have decided to stay with the devil I know...........and deal with the migraines drug-free. May go back on the drug hamster wheel some day but for now not worth dealing with the crazy side effects. Take care. Leslie
Jewishmother
Jewishmother

Posts : 296
Join date : 2009-12-09
Location : United States

Back to top Go down

Sensitivity to Medications.  Side effects. Empty Re: Sensitivity to Medications. Side effects.

Post  Anna's Mom on Tue Jul 06, 2010 7:08 am

Anna has tried about ninety meds in ten and a half years. She has been with some extraordinary migraine specialists who have tried very hard to help her. The neuros and headache doctors she had during the first three years were so so, the neuros since then have been far better. Her G.P. has done most of the prescribing during the past few years, but he has overseen her case for the entire time.

A handful of the preventative meds made her head pain worse. That was unacceptable. Those meds were dropped quickly.

Her G.P. said you drop a med when the side effects are unacceptable--you don't stay on it.

I'm not of of the opinion that intolerable side effects will magically improve if you take the med long enough. I don't think her G.P. feels that way either.

Side effects that were reasons to drop a med: increased head pain, urine retention, rashes, nightmares, syncope, and apparent increased depression.

Cheryl

Anna's Mom
Anna's Mom

Posts : 656
Join date : 2009-12-12
Location : Minnesota

Back to top Go down

Sensitivity to Medications.  Side effects. Empty Genetic sensitivity

Post  charmed quark on Tue Jul 06, 2010 7:08 am

There are several genetic variations that can make one sensitive to classes of medications. Here's an interesting table for people with one of the common variations. A lot of the drugs I have trouble with are listed. I should show this to my primary physician sometime:

http://medicine.iupui.edu/clinpharm/ddis/
"This table is designed as a hypothesis testing, teaching and reference tool for physicians and researchers interested in drug interactions that are the result of competition for, or effects on the human cytochrome P450 system."

Here's the actual table of drugs: http://medicine.iupui.edu/clinpharm/ddis/ClinicalTable.asp

I've had trouble with most of the 2C19 and 2D6 columns.

I have a problem with muscle spasms and spasticity from cervical disease. I've found I have to take VERY small dosages of spasticity drugs for the desired effect. Otherwise, I am totally knocked out and feel like I'm having difficulty breathing due to my diaphragm being over-relaxed. . All those drugs are also in the 2D6 column.

There's a link in the main link to the complete list.


BTW - I'm a mid-size 190 lb male and one drink makes me woozy. Several members of my family are the same. We blame that on our "jewish gene" on one side of the family that makes us cheap drunks. I just saw that ethanol is in one of the above columns, so maybe that is why.


Last edited by charmed quark on Tue Jul 06, 2010 7:15 am; edited 1 time in total

charmed quark

Posts : 273
Join date : 2009-12-23

Back to top Go down

Sensitivity to Medications.  Side effects. Empty Hi there

Post  Guest on Tue Jul 06, 2010 7:11 am

Just wanted to let you know that I am very sensitive to medications as well. I also have experienced paradoxical effects from anit-depressants. I cannot take them. You're not alone. My doctor does not know the reason. Just accepts it. If I start a new medication it is always on a very low dose. I even have side affects from that.

Guest
Guest


Back to top Go down

Sensitivity to Medications.  Side effects. Empty Re: Sensitivity to Medications. Side effects.

Post  HeelerLady on Tue Jul 06, 2010 9:13 am

I'm another one that's sensitive to medications and I swear since the crazy neuro was messing with my brain chemistry that things got worse. Not to mention getting every nasty side effect possible. I'd rather be just plain miserable without adding drug-induced miserable.

I have my own theories on things and wonder if it's not related to another inherited benign neurological condition. I'd be willing to try Inderol - that's a front line for the other neurologic condition I have and not something I've tried in the past. Right now I'm doing a butterbur trial and while I'm not sure it's been helping, I've noticed that I no longer have facial pain. Whether this is due to the butterbur or the other crazy meds leaving my system (as it's been a little longer than a month now) I'm happy about that. Smile
HeelerLady
HeelerLady

Posts : 1122
Join date : 2010-02-04
Age : 38
Location : Wisconsin

Back to top Go down

Sensitivity to Medications.  Side effects. Empty Re: Sensitivity to Medications. Side effects.

Post  Sponsored content


Sponsored content


Back to top Go down

Back to top

- Similar topics

 
Permissions in this forum:
You cannot reply to topics in this forum